Woman accidentally given overdose of anesthetic at SGH
Patients and their families need to be aware of the common side effects of an anesthesia overdose so they can identify the symptoms.
In December 2018, Madam Chow Fong Heng, 86, was accidentally given 10 times the amount of anesthetic prescribed by her doctor, reports The Straits Times. She was at the Singapore General Hospital.
Anesthesia is overall very safe. Most people, even those with significant health conditions, are able to undergo general anesthesia without serious problems.
However, rarely, a wrong dose is administered and the side effects of this can be grave. Indeed, Madam Chow eventually died.
However, the accidental overdose did not contribute to her death, says a coroner. He believes she died of natural causes.
Inexperience and incompetence
Madam Chow was supposed to be given 4.17ml of intravenous lignocaine per hour. However, a staff nurse mistakenly keyed in “41.7” to infuse lignocaine into Madam Chow, say news reports.
The coroner says the nurse had confused ‘milligram’ and ‘millilitre’. This resulted in a dose that was effectively 10 times more than the actual prescribed dose.
He says the nurse in explaining her mistake claims she has no experience with using the pump machine.
The coroner added that Singapore General Hospital has acknowledged its shortcomings.
“Singapore General Hospital is taking steps to ensure their nurses have the requisite competency and knowledge to administer medication,” he says.
Too much anesthesia side effects
General anesthesia induces a coma. This renders a patient unresponsive and unconscious. There are several types of anesthesia. Local anesthesia is used in minor surgery and for a targeted area. Meanwhile, regional anesthesia, such as an epidural, significantly reduces pain during childbirth or other procedures.
Even when administered correctly, there can be some side-effects to anesthesia such as feeling sick or vomiting, feeling cold, confusion, memory loss and difficulty passing urine.
Clearly, mistakes can and do happen. To minimise the risk of an overdose or of developing complications, you should talk to your anesthesiologist before your surgery.
Anesthesia for Kids
If your child is scheduled for surgery, the thought of your child being unconscious or temporarily losing sensation can be downright unnerving. Here are some basics about anaesthesia for kids that can help to ease your concern:
The anesthesiologist and doctors should :
- monitor your child’s major body functions (such as breathing, heart rate and rhythm, body temperature, blood pressure, and blood oxygen levels) during surgery
- address any problems that might arise during surgery
- manage any pain your child may have after surgery
- keep your child as comfortable as possible before, during, and after surgery
Do give complete information to the medical team before the surgery. It is extremely important to answer all of the anesthesiologist’s questions as honestly and thoroughly as possible. Things that may seem harmless could affect how your child reacts to the anesthesia.
Information to provide includes:
- your child’s current and past health (including diseases or conditions such as recent or current colds)
- any medicines (prescription and over-the-counter), supplements, or herbal remedies your child is taking
- any allergies (especially to foods, medications, or latex) your child has
- whether your child smokes, drinks alcohol, or takes any recreational drugs (this usually applies to older teenagers)
- any previous reactions your child or any family member has had to anesthesia
Read also: In just five days, he was gone…